Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 38, NWS Louisville, KY

August 31, 2003Fayette County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 31, 2003, 6:47 PM EDT for Fayette County, Kentucky. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2003, 6:47 PM EDT (22:47 UTC)
Expired
Aug 31, 2003, 8:15 PM EDT
In force
88 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Fayette County, KY

The radar

The Jackson,KY radar (KJKL), 115 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 312247
FFWLMK
KYC067-010015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
647 PM EDT SUN AUG 31 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN EAST CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LEXINGTON

* UNTIL 815 PM EDT

* AT 647 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER LEXINGTON...MOVING EAST AT 20 MPH.

EXCESSIVE RAINFALL FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...ROADWAYS...UNDERPASSES AND LOW LYING AREAS.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3806 8464 3788 8443 3804 8430 3817 8445

$$

JB
2 follow-up statements
000 
WGUS73 KLMK 312325
FFSLMK
KYC067-010015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
721 PM EDT SUN AUG 31 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM EDT FOR FAYETTE
COUNTY IN EAST CENTRAL KENTUCKY...

AT 700 PM EDT...LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL CARS WERE 
STRANDED IN HIGH WATER ON RICHMOND AND NICKOLAUSVILLE ROADS SOUTH OF 
LEXINGTON. DOPPLER RADAR ESTIMATED THAT 4 TO 6 INCHES OF RAIN FELL 
WITHIN 2 HOURS EARLIER THIS EVENING SOUTH OF LEXINGTON. EXPECT 
ADDITIONAL ROAD CLOSURES THIS EVENING.

EXCESSIVE RAINFALL FROM THIS STORM BROUGHT FLASH FLOODING TO SMALL 
CREEKS AND STREAMS...ROADWAYS...UNDERPASSES AND LOW LYING AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

$$
JSD
000 
WGUS73 KLMK 010011
FFSLMK
KYC067-010030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
810 PM EDT SUN AUG 31 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 815 PM EDT FOR
FAYETTE COUNTY IN EAST CENTRAL KENTUCKY WILL BE ALLOWED TO EXPIRE...

FAYETTE COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORTED THE FLASH 
FLOODING PROBLEMS HAD ENDED IN THE LEXINGTON METRO AREA. THEREFORE 
THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

$$

JB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 6:39 PM EDT, 8 minutes earlier.

Area forecast discussion, Aug 31, 6:39 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LOUISVILLE KY
639 PM EDT SUN AUG 31 2003

UPDATED ZONES TO ADD FLOOD WATCH FOR THE KENTUCKY COUNTIES. TORNADO
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR A FEW SOUTHERN
INDIANA COUNTIES.

...PREVIOUS AFD...

.SHORT TERM...

A WARM FRONT WAS LOCATED FROM NORTH OF EVV TO SDF AND JUST SOUTH OF
LEX AT 18Z. S/W ENERGY MOVING ACROSS CENTRAL INDIANA WAS RESPONSIBLE
FOR THE SHOWERS ACROSS THE NORTH PORTION OF OUR COUNTY FORECAST AREA
AND SOUTHERN INDIANA FOR MUCH OF THE MORNING AND EARLY AFTERNOON.
SCATTERED THUNDERSTORMS DEVELOPED THIS AFTERNOON ACROSS THE
SOUTHWEST PORTION OF THE CFA IN THE UNSTABLE AIRMASS SOUTH OF THE
WARM FRONT.

INTERESTING FORECAST FOR THE NEXT FEW DAYS ACROSS THE OHIO VALLEY.
THE MODELS ARE IN GOOD AGREEMENT ON SHIFTING THE WARM FRONT NORTH
INTO CENTRAL ILLINOIS AND INDIANA FROM A SURFACE LOW OVER MISSOURI.
MOISTURE FROM T.D. GRACE WILL STREAM NORTH INTO OKLAHOMA, KANSAS,
AND MISSOURI TONIGHT AND MONDAY AND WORK ITS WAY EAST ALONG THE WARM
FRONT. CURRENT INDICATIONS ARE THAT THE BULK OF THIS MOISTURE WILL
REMAIN NORTH AND WEST OF OUR CFA.

THE SURFACE LOW WILL SHIFT EAST TO OHIO BY TUESDAY MORNING. DURING
THIS TRANSITION, WIND FIELDS WILL INCREASE ACROSS THE LOWER OHIO
VALLEY MONDAY AFTERNOON. WE EXPECT THUNDERSTORMS TO DEVELOP DURING
THE AFTERNOON WITH THE POTENTIAL FOR WIND DAMAGE. FOR THIS REASON
THE SPC AS PUT MUCH OF THE CFA IN A SLIGHT RISK FOR SEVERE WEATHER
MONDAY.

A TRAILING COLD FRONT WILL CROSS KENTUCKY TUESDAY BUT WILL LINGER
ACROSS THE LOWER OHIO AND TENNESSEE VALLEY INTO WEDNESDAY.

.EXTENDED DISCUSSION (WEDNESDAY NIGHT THROUGH SUNDAY)...
BEGINNING OF THE PERIOD STILL CONTAINS MUCH UNCERTAINTY TO WHEN THE
OLD FRONTAL BOUNDARY KICKS OFF TO THE EAST. 12Z GFS INDICATES
REINFORCING SHORTWAVE TROUGH RIDES OVER STALLED BOUNDARY ON THURSDAY
AND GENERATES ANOTHER SFC WAVE AND ADDITIONAL PRECIP. OLD EUROPEAN
INDICATES UPPER TROUGH WILL STILL BE OVER THE OH VALLEY BY NEXT
SATURDAY. FOR NOW WILL CONTINUE A DRY FORECAST ON THURSDAY DUE TO
THE UNCERTAINTY. WILL INCREASE SKY CONDITION TO PARTLY CLOUDY
THROUGH THE PERIOD AND TEMPS A NUDGE BELOW CLIMATOLOGY...AROUND 60
FOR LOWS AND AROUND 80 FOR HIGHS.

.LMK...FFA FOR THE KENTUCKY COUNTIES IN CENTRAL KENTUCKY UNTIL 8 AM
EDT.

JA/JB
Hazardous weather outlook, Aug 31, 11:00 AM EDT, 7 hours 47 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 AM EDT SUN AUG 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FRONTAL BOUNDARY ACROSS CENTRAL KENTUCKY WILL GRADUALLY LIFT NORTH
THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG AND SOUTH OF THE FRONT. ABUNDANT
MOISTURE ALREADY IN PLACE SUGGESTS THAT SOME OF THE THUNDERSTORMS
WILL PRODUCE VERY HEAVY RAIN...WITH LOCAL FLASH FLOODING A
POSSIBILITY. GUSTY WINDS AND LIGHTNING WILL ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WARM AND VERY HUMID CONDITIONS WILL HELP PROMOTE MORE THUNDERSTORMS
ON LABOR DAY.  ROBUST WIND FIELDS...ON MONDAY AFTERNOON AND MONDAY
NIGHT...MAY ALLOW A FEW STORMS TO REACH SEVERE LIMITS WITH DAMAGING
WINDS POSSIBLE. MEANWHILE...A HEAVY RAIN THREAT WILL ALSO PERSIST
MONDAY.

A COLD FRONT WILL GRADUALLY EDGE ITS WAY THROUGH OUR REGION EITHER
LATE MONDAY NIGHT OR TUESDAY...WITH A CHANCE OF MORE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS FOR HEAVY RAIN ARE ENCOURAGED THIS AFTERNOON AND
TONIGHT.

JA

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:11 PM EDTFlash Flood WarningLMKBourbon, Nicholas94 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.